Alert archive / Minnesota / Areal Flood Advisories in 2012
Areal Flood Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood advisory at May 19, 2012, 8:06 PM CDT for 4 counties in Minnesota. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 8:06 PM CDT (01:06 UTC)
- Expired
- May 19, 2012, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
147 WGUS83 KMPX 200106 FLSMPX FLOOD ADVISORY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 806 PM CDT SAT MAY 19 2012 MNC037-053-123-139-200400- /O.NEW.KMPX.FA.Y.0003.120520T0106Z-120520T0400Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAKOTA MN-HENNEPIN MN-RAMSEY MN-SCOTT MN- 806 PM CDT SAT MAY 19 2012 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED AN * URBAN AND SMALL STREAM FLOOD ADVISORY FOR... NORTHEASTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA... NORTHWESTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA... SOUTHEASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA... SOUTHWESTERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA... * UNTIL 1100 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER RADAR ESTIMATED 1 TO 2 INCHES OF RAIN IN LESS THAN 1 HOUR. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS IN URBAN AREAS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING INCLUDE...ST PAUL...APPLE VALLEY...BLOOMINGTON...BURNSVILLE... CREDIT RIVER...EAGAN...LILYDALE...MENDOTA HEIGHTS...PRIOR LAKE... SAVAGE...TWIN CITIES AIRPORT AND WEST ST PAUL. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4463 9332 4472 9345 4500 9312 4491 9301 $$ JRB
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at May 19, 4:16 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 19, 4:16 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 416 PM CDT SAT MAY 19 2012 .DISCUSSION... LOOKS LIKE AN ACTIVE NEAR TERM WITH SHOWERS AND THUNDERSTORMS DEVELOPING SATURDAY AFTERNOON AND LASTING THROUGH THE OVERNIGHT HOURS BEFORE EXITING THE REGION SUNDAY AFTERNOON. THIS WILL BE FOLLOWED BY HIGH PRESSURE BUILDING IN SUNDAY NIGHT THROUGH TUESDAY...WITH A RETURN TO ACTIVE WEATHER FOR THE LATTER HALF OF THE PERIOD. TODAY THROUGH TUESDAY...AFTERNOON WATER VAPOR IMAGERY INDICATED A WIDESPREAD REGION OF ASCENT ACROSS THE UPPER MIDWEST DOWNSTREAM OF A LONGWAVE TROUGH CENTERED ACROSS THE KS/NE BORDER. A SHORTWAVE WAS ROUNDING THE BASE OF THIS TROUGH AND FORCING A FEW THUNDERSTORMS ACROSS THE MISSOURI RIVER VALLEY. CLOSER TO HOME A COLD FRONT WAS MOVING THROUGH THE REGION...AND AS OF THIS AFTERNOON WAS LOCATED ALONG A LINE FROM REDWOOD FALLS THROUGH LITTLE FALLS. A FEW SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG AND BEHIND THIS SURFACE FRONTAL BOUNDARY. THESE SHOWERS SHOULD INCREASE IN COVERAGE LATER THIS EVENING AND OVERNIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES NORTHEAST ACROSS THE REGION. FORECAST SOUNDINGS INDICATE UNIDIRECTIONAL SHEAR THIS EVENING...WITH MLCAPES OF AROUND 1000 TO 1500 J/KG AHEAD OF THE FRONT. THESE CAPE VALUES MAY NOT BE REALIZED IF THE CONVECTION IS MAINLY FOCUSED IN THE POST FRONTAL AIRMASS...BUT COULD SEE ENOUGH ELEVATED INSTABILITY FOR UPDRAFTS THAT SUPPORT LARGE HAIL...WITH DAMAGING WIND ALSO POSSIBLE BENEATH COLLAPSING PRECIP CORES. THE CONVECTION WILL SUBSIDE LATER TONIGHT...AND A SECOND AREA OF PRECIP IS EXPECTED TO FORM ALONG THE DEFORMATION AXIS ALONG THE ARROWHEAD OF MINNESOTA INTO THE CENTRAL PART OF THE STATE. USED 3 HR GRIDS AND TRIED TO ADJUST THE PRECIP CHANCES TO REFLECT THIS. ONCE THIS SYSTEM MOVES NORTHEAST...WE SHOULD QUICKLY DRY OUT TOMORROW AFTERNOON...WITH CLEAR SKIES AND COOL TEMPS FOR SUNDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR MONDAY. ON TUESDAY...A POWERFUL JET WILL MOVE ONSHORE THE PACIFIC NORTHWEST AND CROSS THE NORTHERN ROCKIES. AT THE SURFACE...A LOW PRESSURE SYSTEM WILL RAPIDLY INTENSIFY ACROSS THE WESTERN DAKOTAS AND DRAW UP WARM AIR ACROSS THE REGION. THE LAST FEW RUNS OF THE NAM TRY TO INDICATE SOME SHOWERS AND THUNDERSTORMS ON TUESDAY...BUT WENT WITH A DRY FORECAST FOR NOW. WEDNESDAY THROUGH SATURDAY...THIS JET WILL CONTINUE TO DIG A TROUGH OVER THE HIGH PLAINS...WITH THE AFOREMENTIONED SURFACE LOW MOVING NORTHEAST FROM THE DAKOTAS INTO SOUTHERN CANADA WHICH WILL SWING A COLD FRONT THROUGH THE REGION WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY...WHICH WILL STALL OUT ACROSS THE UPPER MIDWEST. THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE REST OF NEXT WEEK. THE GFS 19.12 IS FURTHER SOUTH WITH THIS FRONT THAN THE ECMWF 19.12. CONVECTION WILL LIKELY INFLUENCE THE EXACT PLACEMENT...SO WENT WITH A BLEND OF THE TWO ALONG WITH THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY. FOR THE MEMORIAL DAY WEEKEND...BOTH LONG RANGE MODELS BUILD A THERMAL RIDGE ACROSS THE CENTRAL CONUS...WHICH WOULD EQUATE TO WARM WEATHER. && .AVIATION.../18Z TAF ISSUANCE/ THE MAIN AVIATION CONCERNS REMAIN...TIMING OF THUNDER THIS AFTERNOON/TONIGHT AND DEVELOPMENT OF MVFR/IFR CEILINGS. COLD FRONT PUSHING INTO WEST CENTRAL MINNESOTA AT THIS TIME...MOVED THROUGH KAXN AS OF 18Z. THIS SHOULD DISSIPATE ANY SIGNIFICANT THREAT OF THUNDER THERE THIS AFTERNOON. STILL INCLUDED TEMPO FOR A FEW HOURS LATE THE AFTERNOON...AS IT REMAINS CLOSE TO FRONT. REMAINDER OF AREA REMAINS TIMING ISSUE. INITIAL SHORT WAVE APPEARS TO BE MOVING THROUGH EAST CENTRAL MN AT THIS TIME. SHOWERS DISSIPATED PER MODEL TRENDS. STILL SOME THREAT OF REDEVELOPMENT EAST CENTRAL INTO WISCONSIN THIS AFTERNOON...WHERE HIGH INSTABILITY REMAINS. BETTER LIFT LOOKS TO ARRIVE LATER THIS AFTERNOON INTO THE EVENING WITH TEMPO THUNDER CONTINUED AHEAD OF THE FRONT TONIGHT. EXPECT MVFR CEILINGS INTO KAXN THIS AFTERNOON...AND THEN LOWERING TOWARD KSTC-KRWF TONIGHT WITH POST-FRONTAL RAIN. BEST CHANCE FOR IFR WILL BE THE KRWF TO KSTC AREA. THIS ALL SPREADS EAST OVERNIGHT/SUNDAY MORNING AND SHOULD END IN EASTERN MN THROUGH 14Z AND BEFORE 19Z IN WEST CENTRAL WISCONSIN. KMSP...WEAK WAVE MOVING ACROSS AREA EARLY...MAY INITIATE SHOWERS/STORMS INTO WESTERN WISCONSIN. OTHERWISE...WILL HAVE TO WAIT FOR COLD FRONT AS IT MOVES INTO THE AREA THIS EVENING. SHOULD MOVE THROUGH BY 06Z WITH THUNDER THREAT ENDING THEN. LINGERING SHRA AND MVFR CEILINGS BEHIND FRONT THROUGH ABOUT 12Z...BECOMING VFR AGAIN AFTER 15Z SUNDAY. OUTLOOK... SUN...SHRA AND SOME TSRA POSSIBLE IN THE MORNING FAR EASTERN MN AND WESTERN WI WITH MVFR/IFR POSSIBLE THEN IMPROVING CONDITIONS BY SUNDAY AFTERNOON ALL BUT WESTERN WISCONSIN. SUN NIGHT MON-TUE...VFR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/DWE
Hazardous weather outlook, May 19, 12:38 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1238 PM CDT SAT MAY 19 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1238 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS BY 3 PM...ALONG AND AHEAD OF A COLD FRONT THAT WILL EXTEND FROM SOUTHWEST INTO CENTRAL MINNESOTA. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS ACTIVITY INTO THE EVENING AS THE FRONT MOVES EAST. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STRONGER STORMS. THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN A REDWOOD FALLS TO LONG PRAIRIE LINE IN THE WEST...AND THE ST. CROIX RIVER VALLEY IN THE EAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY MORNING AHEAD OF THE COLD FRONT IN WESTERN WISCONSIN. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY AS A FRONT MOVES INTO THE AREA WEDNESDAY NIGHT. THIS FRONT LOOKS TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY AND FRIDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS PLACEMENT THURSDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 19, 7:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 2 NW ST PAUL 44.97N 93.14W
05/19/2012 M0.88 INCH RAMSEY MN AMATEUR RADIO
0740 PM HAIL 1 WSW ST PAUL 44.94N 93.12W
05/19/2012 M0.75 INCH RAMSEY MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 7:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL PRIOR LAKE 44.73N 93.43W
05/19/2012 M0.75 INCH SCOTT MN AMATEUR RADIO
&&
CARLYONLocal storm report, May 19, 7:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL ST PAUL 44.95N 93.10W
05/19/2012 M0.88 INCH RAMSEY MN TRAINED SPOTTER
ONE BLOCK NORTHWEST OF CAPITAL.
&&
CARLYONLocal storm report, May 19, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL ST PAUL 44.95N 93.10W
05/19/2012 M0.88 INCH RAMSEY MN TRAINED SPOTTER
ONE BLOCK NORTHWEST OF CAPITOL.
&&
CARLYONLocal storm report, May 19, 8:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL SAVAGE 44.76N 93.36W
05/19/2012 M0.75 INCH SCOTT MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 8:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL APPLE VALLEY 44.75N 93.20W
05/19/2012 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
JVMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 55 min |
| May 19, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Rice, Scott | 40 min |
| May 19, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 59 min |
| May 19, 7:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 38 min |
| May 19, 8:52 PM CDT | Special Weather Statement | MPX | Brown, Nicollet, Sibley, Watonwan | 38 min |
| May 20, 1:10 AM CDT | Special Weather Statement | MPX | Benton, Mille Lacs | 50 min |
| May 20, 1:43 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Isanti, Ramsey, Washington | 47 min |
Nearby
Areal Flood Advisories in Minnesota, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.